icon-folder.gif   Conference Reports for NATAP  
  10th Conference on Retroviruses and Opportunistic Infections
Boston, Mass, Feb 10-14, 2003
Back grey_arrow_rt.gif
Adverse Events Associated with Tenofovir: reported at Retrovirus Conference 2003
  Study 903, 96-week results comparing tenofovir vs d4T, incombination with 3TC and efavirenz in treatment-naive: lipids, antiviral activity, side effects, complications http://www.natap.org/2003/Retro/day3.htm
Renal Tubular Injury and Severe Hypophosphoremia (Fanconi Syndrome) Associated with Tenofovir Therapy
Case study in a single HIV outpatient clinics.
Tenofovir (TDF) is close to adefovir and cidofovir, 2 other nucleotide analogues that have been previously involved in renal tubular dysfunction. In short-term clinical trials, TDF did not exhibit more frequent nephrotoxicity compared to placebo. We observed 3 cases of HIV-infected patients (pts) who presented Fanconi syndrome while taking an antiretroviral regimen containing TDF.
Eighty-one (81) antiretroviral-experienced pts started a TDF-containing antiretroviral regimen between March 2001 and March 2002, among whom 74 had more than 6 months of cumulative TDF exposition as of October 2002. Among these 74 pts, 3 (2 women and 1 man) developed renal tubular injury, with hypophosphoremia (0.39; 0.47; 0.41 mM/l for pt 1, 2, and 3, respectively), glycosuria (105; 7.7; and 0.8 g/l for pt 1, 2, and 3, respectively), proteinuria (1.22; 1.6; 1.15 g/l for pt 1, 2, and 3, respectively), and a decrease in creatinine clearance (of 32, 47, and 20% for pt 1, 2, and 3, respectively). The first biological signs of tubular injury appeared after a duration of TDF therapy of 8, 11, and 9 months for pt 1, 2, and 3, respectively, and resolved within less than 3 months after TDF was stopped. Two pts (n # 1 and 2) had myalgias and/or paresthesias possibly related to hypophosphoremia which resolved within 1 wk after interruption of TDF. All pts had a low weight (< 60 kgs), none had diabetes or hyperlactatemia. All pts received low doses of ritonavir and 1 pt received didanosine (patient n # 3). However, in 2 pts (n#1 and n#3), only TDF was stopped and the signs resolved.
Long-term TDF therapy may be associated with Fanconi syndrome which is related to injury of proximal tubular cells in the nephron and may lead to renal failure. Given the reversibility of this disorder, we recommend periodic screening for the pts on long-term TDF therapy, by measuring phosphoremia, glycosuria, proteinuria, and renal function.
J. Reynes*, H. Peyriere, C. Merle de Boever, V. Le Moing. CHU Montpellier, France. Abst. 717, Retrovirus Conference 2003.
Tenofovir May Cause Severe Hypophosphatemia in HIV/AIDS Patients With Prior Adefovir-induced Renal Tubular Acidosis
Tenofovir (TFV) is a safe and effective antiretroviral (ARV) agent approved for treatment of HIV/AIDS. Clinical trials, which excluded patients (pts) who had prior exposure to Adefovir (ADF), the parent compound of TFV, did not attribute any Grade III or IV hypophosphatemia to the use of TFV. This study investigated the possibility that a history of renal tubular acidosis (RTA) and hypophosphatemia attributable to prior use of ADF may predispose pts taking TFV to recurrent hypophosphatemia so we tested this possibility.
We identified 3 pts who participated in clinical trials evaluating ADF, developed Grades II-III RTA and Grades II-III hypophosphatemia probably related to ADF, and subsequently developed Grades III-IV hypophosphatemia while taking TFV. They developed moderate-to-severe hypophosphatemia and related sequelae while taking TFV. Hypophophatemia resolved off TFV following repletion with potassium phosphate (KPhos). Hypophosphatemia recurred when TFV was restarted without maintenance KPhos. Maintenance KPhos prevented recurrent hypophosphatemia.
Although TFV is a very safe and highly effective ARV agent, pts who previously developed renal tubular complications while taking ADF may be at risk for developing moderate-to-severe hypophosphatemia while taking TFV. The awareness of this previously unrecognized adverse event is important, and close monitoring may be indicated.
G. Blick*1,2, P. Greiger-Zanlungo2,3, T. Garton2, E. Hatton2, R. J. Lopez2 1New York Med Coll, Valhalla; 2Circle Med LLC, Norwalk, CT; and 3Mt Vernon Hosp, NY. Abst 718, Retrovirus Conference 2003.